Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

May 7, 2018Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2018, 6:39 PM MDT for Corson County, South Dakota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2018, 6:39 PM MDT (00:39 UTC)
Expired
May 7, 2018, 7:42 PM MDT
In force
63 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

County Corson County, SD

What was reported inside it

TimeReportWhereRemark
May 7, 6:54 PM MDTHAIL 1.2510 S Thunder Hawk, SDTIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

129 
WUUS53 KABR 080039
SVRABR
SDC031-080200-
/O.NEW.KABR.SV.W.0003.180508T0039Z-180508T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
639 PM MDT MON MAY 7 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Corson County in north central South Dakota...

* Until 800 PM MDT

* At 637 PM MDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Shadehill to 9 miles east of
  Chance, moving east at 15 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Morristown, Shambo Ranch, Keldron and Thunder Hawk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4594 10200 4595 10157 4594 10157 4547 10164
      4547 10200
TIME...MOT...LOC 0037Z 262DEG 13KT 4573 10206 4543 10208 

HAIL...1.50IN
WIND...70MPH
 
$$

Dorn
3 follow-up statements
634 
WWUS53 KABR 080109
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
709 PM MDT MON MAY 7 2018

SDC031-080200-
/O.CON.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
709 PM MDT MON MAY 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN CORSON COUNTY...

At 708 PM MDT, a severe thunderstorm was located 11 miles south of
Keldron, or 17 miles southeast of Lemmon, moving east at 15 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
      4547 10200
TIME...MOT...LOC 0108Z 269DEG 14KT 4577 10188 

HAIL...1.00IN
WIND...70MPH
 
$$

Dorn
269 
WWUS53 KABR 080131
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
731 PM MDT MON MAY 7 2018

SDC031-080200-
/O.CON.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
731 PM MDT MON MAY 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN CORSON COUNTY...

At 730 PM MDT, a severe thunderstorm was located 11 miles south of
Thunder Hawk, or 16 miles southeast of Lemmon, moving east at 15 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Shambo Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
      4547 10200
TIME...MOT...LOC 0130Z 249DEG 14KT 4578 10191 

HAIL...<.75IN
WIND...60MPH
 
$$

Dorn
032 
WWUS53 KABR 080142
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
742 PM MDT MON MAY 7 2018

SDC031-080152-
/O.CAN.KABR.SV.W.0003.000000T0000Z-180508T0200Z/
Corson SD-
742 PM MDT MON MAY 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CORSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4586 10200 4595 10157 4594 10157 4547 10164
      4547 10200
TIME...MOT...LOC 0140Z 262DEG 13KT 4579 10185 

$$

Dorn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 6:00 PM MDT, 39 minutes earlier.

Area forecast discussion, May 7, 6:00 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
700 PM CDT Mon May 7 2018

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 344 PM CDT Mon May 7 2018

Two main rounds of thunderstorms will be possible through Tuesday
afternoon, both in response to an incoming shortwave which is
currently positioned across southern Montana. The first round may
develop this evening across western South Dakota by 23z and head
east through the overnight. Several CAMs are picking up on this
idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse
rates and around 20 knots of deep layer shear provide a favorable
environment. By sunset, a multicell cluster of storms may be
underway across central SD. MLCAPE will have taken a nosedive, but
this cluster may be sustained due to a strengthening LLJ of 45+
knots across central/northeastern SD. A few storms may reach severe
limits at times across portions of western and even central South
Dakota, but generic to strong thunderstorms will be most likely
across the majority of the CWA with gusty winds and some small hail
being the main threats. The second main round of thunderstorms are
expected to develop near and southeast of the surface low Tuesday
afternoon/evening once the atmosphere has a chance to destabilize.
Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low-
level shear may once again provide a marginal environment for a few
strong to severe thunderstorms. The area of greatest concern will be
focused along a surface trough extending from the low, in central
South Dakota, southeastward into southeastern South Dakota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 344 PM CDT Mon May 7 2018

When the period opens, a low pressure system is departing the
region, resulting in decreasing precipitation chances Tuesday night
into Wednesday. Dry conditions should be in place for most of
Wednesday through Thursday before the next low pressure system moves
in, bringing more precipitation chances mainly anchored on Thursday
night into Friday. Beyond that, forecast confidence really dwindles
with an upper level rex-block pattern of sorts developing. Models
tend to mishandle system track/timing in blocky patterns. At the
moment, not all that confident that this forecast areas sees much in
the way of precipitation chances beyond Friday.

The 12Z deterministic GSM models continue to trend cooler with low
level thermal advection progs beyond Wednesday. Temperatures could
be running near to a few degrees below climo normal during the
second half of the week into the weekend. Still not seeing a lot of
support for that scenario in the NAEFS Ensemble S.A. table. 850hpa
standardized anomaly output suggests temperatures could still be one
or more standard deviations above normal beyond Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 659 PM CDT Mon May 7 2018

Outside any thunderstorms, conditions will be mostly VFR through
the night. Lower visibility and cigs can be expected with
thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273.

MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...TDK
Hazardous weather outlook, May 7, 2:30 PM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 PM CDT Mon May 7 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop across the area tonight. A
few storms could be strong to severe along and west of the
Missouri River this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some strong thunderstorms are possible Tuesday and Tuesday night.
At this time, it does not appear any of the storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

In the hours before

Local storm report, May 7, 5:51 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
651 PM CDT MON MAY 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             4 N EUREKA              45.82N 99.61W
05/07/2018  E0.88 INCH       MCPHERSON          SD   TRAINED SPOTTER

            3 INCHES DEEP IN SPOTS, BUT NONE LARGER THAN
            NICKELS.

&&

JT
Special weather statement, May 7, 6:07 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
607 PM MDT MON MAY 7 2018

SDZ003-080045-
Corson SD-
607 PM MDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CORSON COUNTY UNTIL
645 PM MDT...

At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thunder Hawk, or 10 miles southeast of Lemmon, moving east at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Morristown, Keldron and Thunder Hawk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4594 10200 4595 10173 4594 10169 4564 10176
      4573 10200
TIME...MOT...LOC 0007Z 278DEG 16KT 4585 10198

Dorn
Special weather statement, May 7, 6:20 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
720 PM CDT MON MAY 7 2018

SDZ045-080100-
Jones SD-
720 PM CDT MON MAY 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JONES COUNTY UNTIL 800 PM
CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, or 23 miles northeast of Kadoka, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Okaton, Capa and Van Metre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4376 10081 4376 10084 4379 10086 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10095
      4385 10099 4384 10103 4386 10103 4385 10106
      4417 10105 4417 10077 4373 10077 4372 10079
TIME...MOT...LOC 0019Z 262DEG 24KT 4406 10116

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:07 PM MDTSpecial Weather StatementABRCorson38 min
May 7, 6:20 PM MDTSpecial Weather StatementABRJones40 min
May 7, 7:02 PM MDTSpecial Weather StatementABRHughes, Jones, Stanley, Sully58 min
May 7, 7:21 PM MDTSpecial Weather StatementABRDewey, Potter, Sully54 min
May 8, 2:45 PM MDTSevere Thunderstorm WarningABRHyde, Sully18 min
May 8, 3:20 PM MDTSpecial Weather StatementABRDay25 min
May 8, 3:25 PM MDTSpecial Weather StatementABRSpink35 min
May 8, 3:35 PM MDTSpecial Weather StatementABRFaulk40 min
May 8, 3:45 PM MDTSevere Thunderstorm WarningABRBrown, Spink31 min
May 8, 4:02 PM MDTSevere Thunderstorm WarningABRHand43 min
May 8, 4:03 PM MDTSpecial Weather StatementABRDay27 min
May 8, 4:51 PM MDTSevere Thunderstorm WarningABRDay39 min
May 8, 5:11 PM MDTSevere Thunderstorm WarningABRClark, Day34 min
May 8, 5:56 PM MDTSpecial Weather StatementABRClark34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.